1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Swelling of feet

Discussion in 'Diabetes Discussions' started by Kaha, Apr 2, 2015.

  1. Kaha

    Kaha Type 2 · Well-Known Member

    Messages:
    214
    Likes Received:
    74
    Trophy Points:
    68
    I had been flying for about 8 hours in shoes/socks . After landing I noticed some signs of swelling of feet and clear marks of sock elastics on feet. I removed socks and without socks walked at the airport for about 3-4 hours in the shops to pass time for my connecting flight. after 6 hours of flying with no shoes on, I arrived home .I noticed that despite I was sitting in the aircraft without shoes on , I noticed swelling of both feet without any sign of injury, hurt etc on the skins.
    I want to relate this phenomenon with my T2 condition (currently a bit high readings 7.3 HbA1C) on March 20th . Can anybody share any similar experience with forum members?
     
  2. catherinecherub

    catherinecherub · Guest

    During long journeys, or long periods of immobility when the muscles of the legs are not active, blood tends to pool in the veins of the legs, and some fluid passes into the subcutaneous tissue of the lower legs (under the skin).

    This swelling often needs several days of normal activity before it subsides.

    The swelling that you have experienced does not pose a risk to your health. If you are otherwise well it is unlikely that this is anything to worry about.

    Swelling of this sort is more common in people with anaemia, so if you feel very tired or suffer from breathlessness it would be worth seeing your GP for a blood test.

    http://www.netdoctor.co.uk/ate/heartandblood/202617.html
     
    • Like Like x 2
  3. graj0

    graj0 · Guest

    Not even unusual in a perfectly healthy specimen of humanity. I certainly experienced this problem many years before my Type II diagnosis. My problem used to be getting my shoes back on. I think DVT socks are a brilliant idea and I don't fly without them, it certainly avoids the marks made by other types of sock, ankle socks especially. Not great if you worry about how you look, but I put comfort above looks when I travel.
    Of course all the tips that the airline provides like having a little walk every hour or so are worth following.

    Here is something an MD at the Mayo Clinic in the U.S. says:-

    Leg and foot swelling during air travel is common and typically harmless. The most likely culprit is inactivity during a flight. Sitting with your feet on the floor for a long period causes blood to pool in your leg veins. The position of your legs when you are seated also increases pressure in your leg veins. This contributes to foot swelling by causing fluid to leave the blood and move into the surrounding soft tissues.

    To relieve foot swelling during a flight:
    • Wear loose fitting clothing
    • Take a short walk every hour or so
    • Flex and extend your ankles and knees frequently while you're seated
    • Shift your position in your seat as much as possible, being careful to avoid crossing your legs
    • Drink plenty of fluids to prevent dehydration
    • Avoid alcohol and sedatives, which could make you too sleepy or unsteady to walk around the cabin
    Foot swelling isn't a serious problem if it lasts only a short time. But excessive swelling that persists for several hours after you resume activity may be due to a more serious condition, such as a blood clot in the leg (deep vein thrombosis) — especially if the swelling occurs in only one leg and is accompanied by leg pain. If you experience these signs and symptoms, seek prompt medical attention.

    If you're at increased risk of blood clots — because you recently had major surgery or you take birth control pills, for example — consult your doctor before flying. He or she may recommend wearing compression stockings during your flight. In some cases, the doctor may prescribe a blood-thinning medication to be taken before departure.
     
    • Like Like x 2
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook